Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Fort Worth, TX

February 27, 2017Ellis County, Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 27, 2017, 10:14 AM CST for Ellis County, Johnson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 10:14 AM CST (16:14 UTC)
Expired
Feb 27, 2017, 11:00 AM CST
In force
46 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ellis County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 31 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:55 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 27, 5:55 AM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
555 AM CST Mon Feb 27 2017

.AVIATION...
/12Z TAFS/

Main concerns today will be the IFR/LIFR cigs across much of the
area and the potential for convection later today. Widespread low
cloud cover is in place thanks to a steady fetch of Gulf moisture
being transported northward via southerly winds. In addition, a
weak frontal boundary is located just north of the Metroplex where
cooler temperatures reside. Areas where high cloud cover is not
present are where visibilities have also fallen to between 1 and 3
miles. Conditions should improve through the morning hours with
respect to cigs/vis as heating commences and mixing increases.

We then turn our attention to convective chances later this
morning into the afternoon. Moderate elevated instability is
present across much of the region and there appears to be at least
one weak embedded wave that will move across North Texas later
this morning. Available high resolution guidance suggests that
this lift will be sufficient for isolated thunderstorms to develop
later this morning into the midday hours. IR satellite imagery
shows cooling cloud tops to the southwest of Waco this morning and
may be indicative of ascent spreading into the region. If
isolated thunderstorms do in fact develop, they could become
severe with primarily a large hail threat. For the latest TAF
issuance, based primarily on the hi-res guidance, have put in VCTS
at Waco between 15-19Z with a TEMPO for TSRA between 16-18Z.
Farther north at the Metroplex sites, have included a VCTS between
17-20Z. We will continue to monitor these trends closely over the
next few hours.

Outside of convective chances, skies are expected to scatter this
afternoon but another round of MVFR cigs are expected areawide
tonight and continuing into Tuesday morning.

Dunn

&&

.PREV DISCUSSION... /ISSUED 358 AM CST Mon Feb 27 2017/

No shortage of forecast challenges with the main concern being
the potential for strong/severe thunderstorms capable of producing
very large hail both today and Tuesday, possibly beginning as
early as daybreak today.

Widespread cloudiness overspreads the area this morning with
abundant low-level moisture in place. Where skies temporarily
cleared across our northwestern counties, very low clouds and
patchy dense fog have developed. This is in the vicinity of a
stalled frontal zone roughly near Highway 380 as of 330am. Would
expect low clouds with some patchy drizzle and fog in vicinity of
this front through the next few hours before the boundary lifts
back to the north later this morning.

Broad troughing and southwest flow aloft exists across much of
the southern US with a 100+ kt upper jet streak positioned through
TX. In addition to the frontal boundary positioned through North
TX, a dryline is draped roughly from Wichita Falls to Abilene.
Dewpoints remain in the upper 50s and 60s east of the dryline
where a potent warm sector airmass is in place. Warm advection
will begin increasing this morning as southerly flow strengthens
through the low-levels. As this occurs, weak isentropic ascent
will overspread much of the warm sector within the capping
inversion layer centered around 900mb. If there is sufficient lift
within this layer, it will be capable of generating at least
isolated elevated thunderstorms given the very steep lapse rates
located through the mid-levels.

As mentioned above, the main concern today will be the potential
for severe thunderstorms capable of producing very large hail,
possibly developing as early as daybreak with additional storms
possible throughout the afternoon. A very favorable environment
for large hail is expected to take shape across most of North and
Central Texas as shown by forecast soundings from numerous
sources. This environment is characterized by very steep mid-
level lapse rates (as much as 8.5 C/km), around 2000 J/kg of
MUCAPE, 50-60 kts of deep-layer shear, and wet bulb zero heights
around 9 kft agl. Forecast SHIP values of 1.5-2 confirm an
environment conducive for storms to produce significant hail. If
storms are able to develop and their buoyancy is able to overcome
the lack of strong large-scale dynamic ascent, they will become
capable of becoming strong to severe rather quickly with the
primary convective mode expected to be elevated discrete
supercells.

While the confidence in the severe potential is high, confidence
in the development, timing, and location of storms is rather low.
If storms develop, they are expected to be isolated, hence the
fairly low PoPs. Latest high-res guidance is pegging various
locations for the primary threat, targeting parts of Central TX
through the morning hours and transitioning northwards towards
I-20 by midday. Trends will need to be closely monitored through
the next several hours, but more than likely the location of
convective initiation won't be known until it a storm has already
begun to develop. If supercells are ongoing this afternoon, it
will be possible for them to become surface based as boundary
layer warming and weak ascent combine to reduce or eliminate the
low-level capping inversion. If this occurs, a low tornado
potential can't be ruled out given the shear and buoyancy
parameters. In addition, if winds remain backed to the southeast
in the vicinity of the frontal boundary as it lifts back to the
north, this would be capable of locally enhancing storm-relative
helicity through the lowest 1 km.

In summary, while storms are not a guarantee to develop today,
any storm that does form will have the potential to become severe
and capable of producing very large hail. If storms become
surface-based this afternoon, a low tornado potential will exist
as well. The timing and location of storms is very uncertain and
any storms that do form should remain fairly isolated.

A similar setup is expected on Tuesday with very steep lapse
rates remaining in place as well as a very juicy warm sector with
dewpoints in the mid to upper 60s expected east of the dryline
once again. The difference will be a strong shortwave trough and
associated PV maximum sweeping through the Southern Plains
Tuesday afternoon. Given the increased dynamic forcing, the
initial thought is that storms would be even more likely on
Tuesday afternoon. However, most guidance, especially short-term
high-res guidance, is showing a dry forecast due to a strong
capping inversion in place on Tuesday afternoon. Given the
convective parameters and the stronger forcing, have essentially
gone completely against most guidance on Tuesday afternoon and
included thunderstorms with chance PoPs for most areas east of the
dryline which should once again be positioned across the western
portion of the forecast area. The thought is that the stronger
forcing and increased low-level warming should be capable of
breaking the cap in localized areas allowing at least a couple of
isolated strong storms to develop. However, there is uncertainty
as to if storms will be able to form ahead of the dryline Tuesday
afternoon, but if they do, they will likely be capable of becoming
strong to severe. The primary storm mode would be supercells once
again with the primary threat being large hail for the same
reasons discussed above from Monday's setup.

Later Tuesday night and Wednesday morning, the aforementioned
shortwave trough will pull a strong cold front through the area. A
thin line of storms is possible along what should be a fast-moving
cold front as it overtakes the dryline and catches up to the
better moisture. The front will surge south pretty quickly,
entering our northwest counties a little after midnight and
clearing our southeast counties around daybreak Wednesday.
Temperatures will be quite a bit cooler Wednesday through the end
of the week as cooler and drier air works into the region. While
Tuesday's highs should be in the upper 70s and 80s, Wednesday's
highs are only expected to reach the 60s. Some near- or sub-
freezing low temperatures are possible across rural parts of
North TX on Thursday morning.

Near-normal temperatures and dry weather are expected through the
end of the week before an upper low digs southward across
northern Mexico by late Friday. This trough should bring
widespread rain to southern TX, but the best moisture supply and
forcing is expected to remain mostly to the south of our forecast
area. Some isolated showers and a couple storms will be possible
over the weekend with chances generally increasing the farther
south your location. Extended guidance is actually in fairly good
agreement on a stronger frontal passage early next week which
could result in additional chances for thunderstorms and much
cooler weather for the second week of March.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  64  82  53  63 /  40  20  30  40   5
Waco                76  65  81  53  65 /  40  20  30  30   5
Paris               70  62  76  52  63 /  40  20  40  50  10
Denton              76  62  80  50  62 /  30  20  30  40   5
McKinney            73  64  76  53  62 /  40  20  30  50   5
Dallas              78  65  81  54  63 /  40  20  30  40   5
Terrell             76  65  79  54  64 /  40  20  40  40   5
Corsicana           78  65  81  56  65 /  40  20  40  40  10
Temple              76  64  82  54  64 /  30  20  30  30   5
Mineral Wells       80  58  83  47  64 /  20  10  20  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Feb 27, 6:02 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
602 AM CST Mon Feb 27 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
602 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms across most of North Texas today.
Not all areas will see storms, but if storms do develop, they could
be severe with large hail being the main threat. The threat for
storms will be highest along I-35 from Waco into the Metroplex and
areas northeast of there.

There is an elevated grass fire threat this afternoon across our far
western counties where the dryline should be located. This threat
will diminish by evening as the dryline retreats westward.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue Tuesday and Tuesday night across
most of North Texas with highest chances east of the I-35 corridor.
There is a threat for severe thunderstorms on Tuesday afternoon with
large hail and damaging winds being the main threat.

There will be an elevated grass fire threat Tuesday afternoon west
of a Lampasas to Mineral Wells to Gainesville line. The threat for
grass fires will continue into Wednesday as north winds increase and
become gusty behind a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today across parts of North Texas
if storms develop.

Dunn

In the hours before

Special weather statement, Feb 27, 9:41 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
941 AM CST MON FEB 27 2017

TXZ130-141-143-144-271615-
Bosque-Comanche-Erath-Hamilton-
941 AM CST MON FEB 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
SOUTHEASTERN ERATH...WEST CENTRAL BOSQUE AND EAST CENTRAL COMANCHE
COUNTIES...

At 941 AM CST, a strong thunderstorm was located 9 miles east of
Gustine, or 14 miles south of Dublin, moving northeast at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Hico.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3178 9828 3193 9838 3221 9803 3187 9781
TIME...MOT...LOC 1541Z 240DEG 29KT 3190 9825

Hernandez

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:32 PM CSTSpecial Weather StatementFWDParker28 min
Feb 26, 8:27 PM CSTSpecial Weather StatementFWDTarrant33 min
Feb 26, 9:04 PM CSTSpecial Weather StatementFWDDallas26 min
Feb 26, 10:06 PM CSTSpecial Weather StatementFWDCollin24 min
Feb 26, 11:06 PM CSTSpecial Weather StatementFWDCollin24 min
Feb 26, 11:36 PM CSTSpecial Weather StatementFWDHunt24 min
Feb 27, 12:01 AM CSTSpecial Weather StatementFWDHopkins59 min
Feb 27, 9:41 AM CSTSpecial Weather StatementFWDErath34 min
Feb 27, 10:56 AM CSTSevere Thunderstorm WarningFWDEllis49 min
Feb 27, 11:06 AM CSTSpecial Weather StatementFWDRains24 min
Feb 27, 11:34 AM CSTSevere Thunderstorm WarningFWDKaufman56 min
Feb 27, 12:24 PM CSTSpecial Weather StatementFWDDenton51 min
Feb 27, 12:26 PM CSTSevere Thunderstorm WarningFWDKaufman, Van Zandt64 min
Feb 27, 12:43 PM CSTSevere Thunderstorm WarningFWDCollin, Denton62 min
Feb 27, 1:22 PM CSTSevere Thunderstorm WarningFWDHopkins, Hunt38 min
Feb 27, 1:40 PM CSTSpecial Weather StatementFWDFannin35 min
Feb 27, 2:22 PM CSTSpecial Weather StatementFWDFannin23 min
Feb 27, 2:44 PM CSTSpecial Weather StatementFWDLamar46 min
Feb 27, 3:45 PM CSTSpecial Weather StatementFWDRains30 min
Feb 27, 4:43 PM CSTSpecial Weather StatementFWDRains17 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.